Massachusetts, 2004

High Wind in Massachusetts, April 14, 2004

April 14, 2004 · NWS BOX · 1 event in 1 county or zone

A peak wind gust to 59 mph was reported at Blue Hill Observatory in Milton. No damage was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A peak wind gust to 59 mph was reported at Blue Hill Observatory in Milton. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 13, 7:05 PM EST, 6 hours 10 minutes earlier.

Area forecast discussion, Apr 13, 7:05 PM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
805 PM EDT TUE APR 13 2004

.DISCUSSION...
HEAVIEST RAINS ARE MOVING THROUGH SOUTHERN NEW ENGLAND THIS
EVENING...AND WHAT WAS TWO DISTINCT AREAS OF HEAVY RAIN ON RADAR
LOOP (SECOND OVER THE MID ATLANTIC) HAS FILLED INTO ONE LARGE AREA.
WE STILL EXPECT HEAVY RAIN TO CONTINUE UNTIL MIDNIGHT OR SO...BEFORE
TAPERING OFF TO LIGHTER SHOWERS OVERNIGHT.

WARM FRONT IS LIFTING SLOWLY N...AND HAS JUST GONE THROUGH BOX
DURING THE PAST FEW MINUTES.  IT WILL CONTINUE TO SLOWLY EDGE N
OVERNIGHT...AND MAY NEVER QUITE MAKE IT THROUGH THE CT VALLEY AS IT
WILL BE VERY HARD TO SCOUR THE LOW LEVEL COLD AIR OUT.  WE ALSO
HAVE SOME DOUBTS ABOUT THE FRONT GETTING THROUGH BOSTON...SINCE IT
MAY HANG UP JUST TO THE S...BUT WE WILL ATTEMPT TO BRING IT THROUGH
THERE BEFORE DAYBREAK.

OTHERWISE THE FORECAST IS IN GOOD SHAPE AND WE WILL JUST FRESHEN UP
THE OVERNIGHT WORDING.  WIND ADVISORY REMAINS UP FOR CAPE COD AND
THE ISLANDS (AS WELL AS BLOCK IS).

&&

.MARINE...
GALES REMAIN POSTED FOR ALL WATERS EXCEPT BOSTON HARBOR AND
NARRAGANSETT BAY.  LOW LEVEL JET JUST ABOVE THE SURFACE HOWLING AT
50 TO 70 KTS WITH LITTLE INDICATION OF MIXING DOWN DUE TO STRONG
INVERSION...BUT EVEN WITH GRADIENT WIND SOME SUSTAINED WINDS TO 33 KT
ARE LIKELY.

&&

.AVIATION...
IFR/LIFR CEILINGS AND VISIBILITIES WILL PERSIST INTO AT LEAST WED
MORNING...AS SHOWERS END OVERNIGHT BUT FOG AND DRIZZLE DOMINATE.
WE MAY SEE SOME IMPROVEMENT TO MVFR DURING THE AFTERNOON OR MORE
LIKELY WED EVENING AS CEILINGS SLOWLY LIFT.  LLWS REMAINS THE MAIN
THREAT TONIGHT AS WINDS JUST OFF THE SURFACE INCREASE RAPIDLY TO
60-70 KTS FROM THE S...MAINLY ACROSS EASTERN MA AND RI.

&&

.HYDROLOGY...
FLOOD WATCH REMAINS POSTED.  SO FAR SPOTTERS REPORT TOTALS OF 1-3
OVER MOST OF THE AREA...AND WE HAVE RECEIVED MANY REPORTS OF POOR
DRAINAGE FLOODING.  GREATEST THREAT AREA APPEARS TO BE NORTHERN CT...
RI AND CENTRAL MA WHICH HAS RECEIVED THE BRUNT OF HEAVY RAINS SO FAR.
ATTENTION SHOULD THEN SHIFT TO RI AND SE MA WED AS THIS AREA BECOMES
THE FOCUS FOR HEAVIEST RAINS DURING THE MORNING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH ZONES 2>4 THROUGH WED EVENING.
MA...FLOOD WATCH ZONES 2>21-26 THROUGH WED EVENING.
  ...WIND ADVISORY ZONES 22>24 OVERNIGHT.
NH...FLOOD WATCH ZONES 11-12-15 THROUGH WED EVENING.
RI...FLOOD WATCH ZONES 1>7 THROUGH WED EVENING.
  ...WIND ADVISORY ZONE 8 OVERNIGHT.
MARINE...GALE WARNING EXCEPT SMALL CRAFT ADVISORY BOSTON HARBOR AND
     NARRAGANSETT BAY.

JWD/AED
Hazardous weather outlook, Apr 13, 5:21 AM EST, 19 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
621 AM EDT TUE APR 13 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
621 AM EDT TUE APR 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
RAIN TODAY AND TONIGHT. MOST AREAS WILL RECEIVE 1 TO 2 INCHES DURING
THIS 24 HOUR PERIOD. IT WILL BE LOCALLY HEAVY AT TIMES...AND IT IS
POSSIBLE FOR PERHAPS A HALF TO AN INCH OF RAIN TO FALL IN SOME AREAS
IN A 1 TO 2 HOUR TIME PERIOD.  AN ISOLATED THUNDERSTORM CAN NOT BE
RULED OUT. A FLOOD STATEMENT HAS BEEN ISSUED FOR THE POSSIBILITY OF
MINOR RIVER FLOODING AS WELL AS SMALL RIVERS...STREAMS AND POOR
DRAINAGE AREAS LATE TODAY INTO TONIGHT. AREAS OF FOG WILL DEVELOP...
ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SATURDAY)...
THE RAIN WILL CONTINUE WEDNESDAY AND WEDNESDAY NIGHT. HOWEVER THE
CORE OF THE HEAVIEST PRECIPITATION SHOULD BE SHIFTING OFF TO THE
NORTHEAST.  WARM TROPIC-LIKE AIR WILL BE MOVING OVER SOUTHERN NEW
ENGLAND ON WEDNESDAY.  THIS AIR COULD BE UNSTABLE ENOUGH TO TRIGGER
A FEW SCATTERED THUNDERSTORMS. LOCAL DOWNPOURS ARE POSSIBLE WITH
THESE THUNDERSTORMS. STATEMENTS WILL BE ISSUED AS WARRANTED.

AS THE SYSTEM MOVES OUT TO SEA LATE WEDNESDAY AND THURSDAY...A
LINGERING SHOWER IS POSSIBLE.  THEN HIGH PRESSURE BUILDS IN FOR
FRIDAY...THE WEEKEND AND THE FIRST PART OF NEXT WEEK.  TEMPERATURES
COULD REACH THE 60S...POSSIBLY TOUCHING 70 IN PARTS OF THE AREA
MONDAY AS WINDS BECOME WEST TO SOUTHWEST.  A FRONTAL SYSTEM IS
FORECAST TO BE STATIONARY ACROSS NORTHERN NEW ENGLAND SUNDAY AND
MONDAY. HOWEVER THIS FRONT COULD MOVE SOUTH...CAUSING OUR WINDS TO
SHIFT INTO THE EAST BRINGING IN COOL AND DAMP WEATHER OFF THE OCEAN.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS WHO MEASURE STORM TOTAL RAINFALL OF MORE THAN TWO INCHES...
OR WHO WITNESS RIVERS AND STREAMS OVERFLOWING THEIR BANKS...ARE
ENCOURAGED TO REPORT THEIR AMOUNTS TO THE NATIONAL WEATHER SERVICE.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Norfolk

When
April 14, 1:15 AM EST
Where
Eastern Norfolk forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390734.